Thunderstorm Wind, Big Horn
- When
- June 14, 3:22 PM MST
- Where
- Big Horn County, Greybull Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.520, -108.080
The South Big Horn County airport reported a wind gust of 71 mph.
High based thunderstorms developed in the Big Horn Basin and brought high wind gusts. The south Big Horn County airport had a wind gust to 71 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
High based thunderstorms developed in the Big Horn Basin and brought high wind gusts. The south Big Horn County airport had a wind gust to 71 mph. Near Worland, another microburst downed multiple trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 14, 2:08 PM MST, 1 hour 14 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 308 PM MDT Fri Jun 14 2024 .KEY MESSAGES... - Isolated thunderstorms will produce 45 to 55 mph outflow wind gusts this evening through sunset, after which time storms will dissipate. - Temperatures continue to run 10 to 15 degrees above seasonal normals through the day Saturday. - Breezy winds are expected on Saturday combined with temperatures well above normal, leading to elevated fire weather conditions. Shower and thunderstorm activity will be minimal. - Temperatures begin cooling on Sunday, and below average temperatures are expected by Tuesday as the next weather system moves through. && .DISCUSSION... Issued at 255 PM MDT Fri Jun 14 2024 A strong ridge of high pressure continues to dictate the weather pattern for Wyoming over the next 36 hours, with temperatures remaining 10 to 15 degrees above normal. As a trough slowly pushes onto the West Coast this afternoon, a shortwave focused over Montana has provided lift for some thunderstorms, primarily across southern Montana, just north of the Wyoming border. Over western and central Wyoming, dynamics are not as favorable, but scattered diurnal-heating-based "garden variety" thunderstorms will still produce gusty outflow winds on the order of 45 to 55 mph due to the large temperature-dew point spreads (indicative of efficient evaporation and cooling of downdraft air parcels). After sunset storms will quickly dissipate. Overnight RH recovery will be relatively poor and thermal belts are likely for midslopes. Any fire activity is likely to be more vigorous than on a typical overnight. On Saturday, the trough over the Pacific Northwest will continue inching eastward, tightening the pressure gradient. Most areas across Wyoming will see strong sustained westerly winds develop by noon, with gusts in the 35 to 50 mph range. The higher gusts will be focused over the wind corridor from Sweetwater to Natrona County. Isolated thunderstorms are again possible on Saturday afternoon, but these will be focused over the Powder River Basin and quickly move into eastern Wyoming by mid- afternoon. Gusty outflow winds are again the main threat with any of this convective activity. Sunday and into early next week the trough to the west will begin to influence sensible weather more. Temperatures will cool to seasonal normals, and areas along the northern third of the state will likely (40 to 70% chance) see light measurable rain Monday into Tuesday. Tuesday will even feature temperatures below seasonal normals for the first time in over a week. Temperatures moderate for the second half of the week, with above average highs again in the forecast by Friday. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1124 AM MDT Fri Jun 14 2024 VFR conditions are expected to prevail across all terminals through the TAF period. The only exception to this would be a brief thunderstorm moving over a terminal this afternoon/evening creating a short period of MVFR or even IFR conditions. All terminals except KBPI and KJAC have a (10-20%) chance for a thunderstorm today. KWRL and KCOD have the best chance of seeing thunderstorms/showers this afternoon/evening. Winds will increase this afternoon across all terminals with most seeing gusts of 20-25 knots. Gusty outflow winds are possible at most terminals depending on the vicinity of any developing convection. Winds along with any lingering convection will begin to dissipate around sunset. Winds become light and variable overnight. Saturday morning will see winds begin to gradually increase with breezy conditions starting to develop near the end of the period at most terminals. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...VandenBoogart AVIATION...Dziewaltowski
Hazardous Weather Outlook National Weather Service Riverton WY 115 AM MDT Fri Jun 14 2024 WYZ001>020-022>030-151115- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 115 AM MDT Fri Jun 14 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Stronger thunderstorms are possible Friday afternoon with gusty outflow up to 50-55 mph. Some waterways continue to run high but are on the downward trend. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated fire weather risk Saturday afternoon with gusty winds and low relative humidity values. Increasing precipitation chances come Sunday night through mid next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Riverton WY
347 PM MDT Fri Jun 14 2024
WYZ001-142230-
Yellowstone National Park-
347 PM MDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PARK COUNTY THROUGH
430 PM MDT...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of West Yellowstone, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gallatin Lake, Norris Junction, Mammoth Hot Springs, and Grizzly
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4499 11072 4499 11068 4472 11061 4468 11105
4490 11106 4500 11073
TIME...MOT...LOC 2144Z 248DEG 20KT 4479 11110
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
StraubThe Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
2 thunderstorm wind. Local standard time, as filed.
The South Big Horn County airport reported a wind gust of 71 mph.
The Washakie County emergency manager reported numerous trees down to the southwest of Worland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196467, 1196466.